Hail, Perkins
- When
- August 20, 2:35 PM MST to 2:50 PM MST
- Where
- Perkins County, 6.73 mi ENE of Lodgepole
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.850, -102.550
A slow-moving supercell thunderstorm developed over far northern Perkins County and tracked eastward. The storm produced hail to golf ball size across the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A slow-moving supercell thunderstorm developed over far northern Perkins County and tracked eastward. The storm produced hail to golf ball size across the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 20, 2:15 PM MST, 20 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 315 PM MDT WED AUG 20 2014 .SHORT TERM...THIS EVENING THROUGH THURSDAY NIGHT ISSUED AT 315 PM MDT WED AUG 20 2014 CURRENT SURFACE ANALYSIS SHOWS WEAK LOW PRESSURE OVER WESTERN SD...WITH WARM FRONT EXTENDING SOUTHEAST THROUGH EASTERN NEB AND A SURFACE TROF EXTENDING NORTH INTO ND. A COLD FRONT ALSO EXTENDS ACROSS NORTHERN MT. UPPER LEVEL ANALYSIS SHOWS A LOW OVER THE NORTHERN GREAT LAKES REGION...WITH HIGH PRESSURE OVER THE SOUTHERN PLAINS. A LARGE SCALE TROF NOW COVERS MUCH OF THE WESTERN CONUS. SOUTHWEST FLOW IN PLACE OVER THE HIGH PLAINS CONTINUES TO BRING UNSETTLED WEATHER TO THE AREA. KUDX RADAR SHOWS SCATTERED SHOWERS AND STORMS DEVELOPING OVER NORTHWEST AND WEST CENTRAL SD ALONG THE SURFACE TROF. TEMPS ARE IN THE 80S AND LOWER 90S ACROSS THE PLAINS...WITH SOME 70S OVER THE HIGHER BLACK HILLS. UNSETTLED WEATHER WILL CONTINUE THROUGH THE SHORT TERM PERIOD AS A SERIES OF UPPER LEVEL DISTURBANCES CROSS THE REGION IN SOUTHWEST FLOW. THE EXACT TIMING OF THE DISTURBANCES IS STILL UNCERTAIN... ESPECIALLY FURTHER OUT IN TIME. TEMPERATURES WILL REMAIN NEAR TO ABOVE AVERAGE THROUGH THURSDAY...WITH A GRADUAL COOLDOWN LATE IN THE WEEK AS THE WESTERN TROF SHIFTS SLOWLY EAST. FOR LATE TODAY AND INTO TONIGHT...THE BEST CHANCES FOR SHOWERS AND THUNDERSTORMS WILL BE TO THE EAST AND NORTHEAST OF THE BLACK HILLS...ESPECIALLY THROUGH THE EARLY EVENING. THE SLIGHT RISK FOR SEVERE STORMS REMAINS NEAR AND EAST OF A LINE FROM LEMMON TO PHILIP TO MARTIN...WHERE THE BEST INSTABILITY AND SHEAR WILL BE THROUGH EARLY EVENING. THE LOW WILL GRADUALLY MOVE EAST OF THE AREA LATER TONIGHT...TAKING SHOWERS WITH IT. FURTHER WEST...ANOTHER DISTURBANCE WILL MOVE INTO NORTHEAST WY AND THE BLACK HILLS AREA OVERNIGHT. HAVE ADDED SLIGHT CHANCES FOR SHOWERS AND POSSIBLY A THUNDERSTORM FOR LATE TONIGHT INTO THURSDAY MORNING FOR A GOOD PORTION OF THE CWA. LOWS WILL BE IN THE MID 50S TO MID 60S...WARMEST OVER SOUTH CENTRAL SD. SOUTHWEST FLOW REMAINS OVER THE AREA ON THURSDAY...WITH THE NEXT SYSTEM MOVING INTO THE AREA DURING THE AFTERNOON OR EVENING. THE VARIOUS MEDIUM RANGE MODELS DIFFER SOME ON TIMING...WITH THE NAM AND ECMWF SEVERAL HOURS FASTER THAN THE GFS. WILL KEEP WITH THE QUICKER TIMING FOR NOW AND DID NOT MAKE MUCH IN THE WAY OF ADJUSTMENTS TO THE GOING POP CHANCES. HIGHS ON THURSDAY WILL BE IN THE 80S AND LOWER 90S ACROSS THE PLAINS...WITH SOME 70S OVER THE HIGHER BLACK HILLS. THE THREAT FOR SEVERE STORMS LOOKS MINIMAL...WITH RELATIVELY CAPE VALUES OVER MOST OF NORTHEAST WY AND WESTERN SD LATE IN THE DAY...UNDER 1000 J/KG. THE BEST CHANCES FOR PCPN THURSDAY NIGHT WILL GENERALLY BE OVER NORTHWESTERN SD. && .LONG TERM...FRIDAY THROUGH WEDNESDAY ISSUED AT 315 PM MDT WED AUG 20 2014 LARGE UPPER TROF WILL WORK THROUGH THE ROCKIES FRIDAY AND SATURDAY...THEN PUSH INTO THE PLAINS SUNDAY THROUGH EARLY NEXT WEEK. THIS WILL BRING THE BEST CHANCES FOR PRECIP FRI THROUGH SAT NIGHT. TEMPS WILL GRADUALLY COOL THROUGH THE WEEKEND...WITH SUNDAY LIKELY BEING THE COOLEST DAY IN THE EXTENDED WITH TEMPS IN THE 60S TO LOWER 70S OVER MOST AREAS. TEMPS WILL THEN SLOWLY MODERATE EARLY NEXT WEEK BUT STILL REMAIN WELL BELOW AVERAGE. PCPN CHANCES WILL CONTINUE THROUGH MOST OF THE EXTENDED PERIOD. && .AVIATION...FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING ISSUED AT 315 PM MDT WED AUG 20 2014 SCT TSRA WILL CONTINUE TO DEVELOP OVER THE NEXT FEW HOURS...WITH A DECREASE IN COVERAGE TONIGHT. THE BEST CHANCES WILL BE FROM THE BLKHLS THROUGH NWRN SD. LOCAL IFR CIGS/VSBYS WILL OCCUR WITH THE HEAVIEST STORMS. OTHERWISE VFR CONDITIONS ARE EXPECTED. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...26 LONG TERM...13 AVIATION...13
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 216 PM MDT WED AUG 20 2014 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-211300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 216 PM MDT (316 PM CDT) WED AUG 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS MUCH OF THE AREA THIS AFTERNOON AND EVENING. ISOLATED STRONG TO SEVERE STORMS WITH HAIL AND GUSTY WINDS ARE POSSIBLE THROUGH EARLY THIS EVENING...MAINLY NEAR AND EAST OF A LINE FROM LEMMON TO MARTIN. LARGE HAIL AND STRONG WIND GUSTS WILL BE THE MAIN THREATS FROM ANY SEVERE STORMS...WITH AN ISOLATED TORNADO ALSO POSSIBLE ACROSS SOUTH CENTRAL SOUTH DAKOTA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA FOR THE REST OF THE WEEK. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 257 PM MDT WED AUG 20 2014 SDZ072-073-202145- SOUTHERN MEADE CO PLAINS SD-STURGIS/PIEDMONT FOOT HILLS SD- 257 PM MDT WED AUG 20 2014 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MEADE COUNTY UNTIL 345 PM MDT... AT 253 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES EAST OF TILFORD...OR 15 MILES SOUTHEAST OF DOWNTOWN STURGIS...MOVING NORTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MAINLY RURAL AREAS OF CENTRAL MEADE COUNTY AROUND ELK VALE ROAD WEST OF HEREFORD. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4458 10311 4445 10282 4420 10327 4429 10339 TIME...MOT...LOC 2055Z 222DEG 23KT 4432 10324 POJORLIE
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
302 PM MDT WED AUG 20 2014
SDZ002-202130-
PERKINS SD-
302 PM MDT WED AUG 20 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PERKINS COUNTY UNTIL 330
PM MDT...
AT 300 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LODGEPOLE...OR 22 MILES WEST OF LEMMON...
MOVING NORTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
WHITE BUTTE...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4594 10233 4573 10259 4581 10278 4595 10269
4596 10233
TIME...MOT...LOC 2102Z 212DEG 17KT 4585 10259
POJORLIEThe Bismarck radar (KBIS), 171 km away, was scanning. The volume nearest the first event began at 21:36 UTC.
5 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2014Every state in 2014This day in weather historyWarnings in South Dakota, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 533500, 533501, 533502, 533504, 533505.